Texas, 2010

Hail and Damaging Winds in Texas, September 16 to 17, 2010

September 16 to 17, 2010 · NWS LUB · 7 events in 6 counties and zones

Scattered thunderstorms developed and moved southward from the Texas Panhandle during the late afternoon and evening of the 16th. Some of these storms, which eventually evolved into multiple convective complexes, produced locally damaging winds and heavy rainfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed and moved southward from the Texas Panhandle during the late afternoon and evening of the 16th. Some of these storms, which eventually evolved into multiple convective complexes, produced locally damaging winds and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 16, 2:35 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 16, 2:35 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT THU SEP 16 2010

.SHORT TERM...
THUNDERSTORM ACTIVITY BEGINNING TO FIRE UP ACROSS THE REGION AT 3
PM...PRIMARILY CONCENTRATED ALONG A FRONT LOCATED FROM NEAR CLOVIS
TO AMARILLO. WIDELY SCATTERED SHOWERS HAVE ALSO DEVELOPED ACROSS THE
SRN ROLLING PLAINS AND TO THE SW-W OF THE CWA. IN ADDITION TO THE
FRONT...A WEAK QUASI-STATIONARY BOUNDARY STRETCHES FROM SWISHER
COUNTY SEWD INTO DICKENS COUNTY. A STRONGER OUTFLOW-REINFORCED
FRONTAL BOUNDARY WAS SURGING SOUTH THROUGH THE SE PANHANDLE. THE
NET RESULT OF THIS IS THAT ALTHOUGH STORMS ARE POSSIBLE ANYWHERE
ACROSS THE FA THIS EVENING...WE EXPECT THE BULK /AND STRONGEST/ OF
THE ACTIVITY TO BE LOCATED IN THE VICINITY OF THE
BOUNDARIES...MAINLY ACROSS THE FAR SRN PANHANDLE INTO NRN PORTIONS
OF THE SOUTH PLAINS AND ROLLING PLAINS. A WEAKENING UPPER-LVL S/W
TROUGH MOVING ACROSS THE AREA THIS EVENING MAY MAINTAIN SOME TSTM
ACTIVITY INTO THE EARLY MORNING HRS...THE NAM HAS CONSISTENTLY
SUGGESTED THE POSSIBILITY OF A TSTM COMPLEX DEVELOPING IN SE
NM/WRN PERMIAN BASIN...PERHAPS EXTENDING INTO OUR SW ZONES THIS
EVENING...SLOWLY DIMINISHING OVERNIGHT.

OUR SVR WX EXPECTATION HAS NOT REALLY CHANGED...HAIL AND STRONG
OUTFLOW WINDS WILL BE THE MAIN THREATS...AND SHOULD BE HIGHEST IN
THE NORTHERN ZONES CORRESPONDING TO THE BEST SHEAR. ALSO...IT
APPEARS THE BOUNDARY RUNNING FROM SWISHER TO DICKENS IS LOSING
DEFINITION...HOWEVER...WITH THE STRONGER BOUNDARY IN THE SE
PANHANDLE APPROACHING THE SAME AREA...A LOCALIZED TORNADO POTENTIAL MAY
STILL MATERIALIZE ROUGHLY CENTERED AROUND CAPROCK CANYONS BETWEEN
ABOUT 21Z AND 0Z.

OTHERWISE...GRADUALLY DECREASING CLOUD COVER IS EXPECTED ON FRIDAY
WITH A RETURN TO SRLY SFC WINDS AND TEMPS RISING IN THE UPPER 80S TO
LOWER 90S. UPPER-LVL RIDGING IS RE-ESTABLISHED WHICH SHOULD SUPRESS
TSTM DEVELOPMENT...ALTHOUGH WE MAY HAVE TO WATCH ALONG SFC TROUGH
NEAR THE TX/NM BORDER.

&&

.LONG TERM...
MUCH QUIETER WEATHER IN STOCK FOR THE EXTENDED AS AN ELONGATED UL
HIGH DOMINATES MUCH OF THE SRN CONUS. WEST TO EAST EROSION OF THIS
HIGH IS STILL PROJECTED TO OCCUR EARLY NEXT WEEK AS A MEDIUM-WAVE
TROF PUSHES ACROSS THE SPINE OF THE ROCKIES AND DRIVES A COLD FRONT
INTO THE PANHANDLE. A MORE POTENT TROF THEREAFTER LOOKS TO
REINVIGORATE THIS BOUNDARY AND SEND IT ACROSS THE SOUTH PLAINS BY
LATER IN THE WEEK...HOWEVER MODELS ARE AT ODDS WITH THE SPEED OF
THIS LATTER TROF WITH THE GFS LAGGING THE ECMWF BY ALMOST 18
HOURS. THICKNESSES REGARDLESS WILL UNDERGO A GRADUAL DECLINE AS
THE HIGH SHIFTS EAST EARLY NEXT WEEK ALLOWING MAX TEMPS TO FALL A
BIT CLOSER TO CLIMO FOR A CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  88  59  89  60 /  40  10   0  10  10
TULIA         62  90  61  89  61 /  40  10   0  10  10
PLAINVIEW     63  89  61  88  62 /  40  10   0  10  10
LEVELLAND     62  89  61  89  61 /  40  10   0  10  10
LUBBOCK       64  89  64  89  64 /  40  10  10  10  10
DENVER CITY   64  89  62  89  62 /  40  10   0  10  10
BROWNFIELD    64  89  64  89  63 /  40  10  10  10  10
CHILDRESS     68  92  67  94  67 /  30  10   0  10  10
SPUR          67  91  66  91  66 /  30  10  10  10  10
ASPERMONT     69  93  69  94  67 /  30  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/93
Hazardous weather outlook, Sep 16, 5:45 AM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
645 AM CDT THU SEP 16 2010

TXZ021>044-171145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
645 AM CDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE
STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING ALONG A COLD FRONT EXPECTED TO STALL IN THE
THE SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS. DAMAGING WINDS IN
EXCESS OF 60 MPH AND HAIL FROM ONE TO TWO INCHES IN DIAMETER WILL BE
POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Sep 16, 3:20 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
420 PM CDT THU SEP 16 2010

TXZ025-026-162145-
CHILDRESS-HALL-
420 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HALL AND CHILDRESS
COUNTIES...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF CHILDRESS...MOVING SOUTHWEST
AT 5 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MCZ
Special weather statement, Sep 16, 4:11 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
511 PM CDT THU SEP 16 2010

TXZ023-024-162230-
BRISCOE-SWISHER-
511 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE AND SWISHER COUNTIES...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OUTFLOW 12 MILES NORTH OF TULIA...MOVING SOUTH
AT 20 MPH. THIS OUTFLOW WAS PUSHING OUT OF A SEVERE THUNDERSTORM IN
SOUTHERN RANDALL AND SOUTHWEST ARMSTRONG COUNTIES AND WILL BRING
WINDS TO 50 MPH OR HIGH TO PORTIONS OF NORTHERN SWISHER AND
NORTHWEST BRISCOE COUNTIES. ADDITIONALLY...THE THUNDERSTORM TO THE
NORTH OF THE OUTFLOW MAY MOVE INTO THE AREA OVER THE NEXT HALF HOUR
TO HOUR.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

The radar

The Altus AFB radar (KFDR), 129 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.

Hail, Childress

When
September 16, 4:20 PM CST
Where
Childress County, 2 mi S of Tell
Measured
1 in hail
Reported by
Public
Coordinates
34.341, -100.380

The public reported quarter size hail near Tell.

Heavy Rain, Childress

When
September 16, 4:20 PM CST to 5:15 PM CST
Where
Childress County, 2 mi S of Tell to 2 mi E of Tell
Reported by
Emergency Manager
Coordinates
34.341, -100.380

A local emergency manager reported that heavy rain caused water to fill bar ditches along Farm to Market Roads 94 and 658 near Tell. Ponding water rose out of the bar ditches and covered portions of those roadways during the storm, but receded before 17:30 CST.

Thunderstorm Wind, Swisher

When
September 16, 4:30 PM CST to 4:49 PM CST
Where
Swisher County, 10 mi NE of Tulia to 3.85 mi NE of Eunice
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
COOP Observer
Coordinates
34.632, -101.646

A severe thunderstorm produced a swath of damaging winds from near Vigo Park to just east of Tulia between 16:30 CST and 16:50 CST. A National Weather Service cooperative observer reported that thunderstorm winds downed four utility poles west of Vigo Park along Farm to Market Road 146 at approximately 16:30 CST. By 16:49 CST, a storm spotter reported that a utility pole had been blown down along U.S. Highway 86 east of Tulia.

Thunderstorm Wind, King

When
September 16, 7:07 PM CST
Where
King County, 11.43 mi SSE of Guthrie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.460, -100.279

The public reported that thunderstorm winds blew over and destroyed a large chimney at a ranch house along U.S. Highway 83 south of Guthrie.

Heavy Rain, Kent

When
September 16, 8:25 PM CST to 9:00 PM CST
Where
Kent County, Jayton
Reported by
Law Enforcement
Coordinates
33.250, -100.580

Heavy rainfall resulted in ponding of water over many Jayton city streets. Ponding also was briefly observed over portions of Texas Highway 70 in town.

Heavy Rain, Stonewall

When
September 16, 10:00 PM CST to 10:30 PM CST
Where
Stonewall County, Aspermont
Reported by
Law Enforcement
Coordinates
33.150, -100.230

Heavy rainfall resulted in shallow ponding of water over several city streets.

High Wind, Lubbock

When
September 17, 12:59 AM CST
Where
Lubbock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

During the very early morning of the 17th, tight surface pressure gradients developed in the wake of a departing convective complex over the southern South Plains and southern Rolling Plains. High winds briefly impacted Lubbock, with a 58 mph gust measured by the Automated Surface Observing System at the Preston Smith International Airport. No damages were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255294, 255297, 255295, 255296, 255300, 255301, 255305.